Police and health officials are telling drug users on the Newfoundland's northeast Avalon to be on high alert and prepared in the wake of 16 overdoses and two deaths believed to be linked to fentanyl.

A 39-year-old woman was found dead in a house on Empire Avenue overnight Thursday — the same day Eastern Health issued a public warning about overdoses in the greater St. John's area. One young person had already died.

The health authority is reminding people that take-home naloxone kits are available, 

1. Shake and shout

"If the person is unresponsive, then you can pretty much guess that they may be in an opioid overdose," said Karen Singleton of Eastern Health, who instructs people on how to use naloxone kits.

naloxone kit

Each naloxone kit contains two vials of an antidote that reverses the effects of an overdose. (Sherry Vivian/CBC)

A person having an opioid overdose will have slow or absent breathing, blue or purple lips and fingernails, with tiny pupils and cold, clammy skin. 

2. Call 911

Naloxone reverses the effects of an overdose but health professionals insist people who have an overdose still need to go to the hospital.

3. Administer naloxone

Before you administer naloxone, tilt the person's head back and give them two breaths, Singleton said.

If they're still not breathing, crack the top off the vial of naloxone and use a syringe.

Needles naloxone

Naloxone take-home kits are available through SWAP (needle exchange) satellite sites, community groups and Mental Health and Addictions services in all four regional health authorities. (Sherry Vivian/CBC)

The needle can go through clothing and should be injected into a major muscle, like the thigh, buttock or arm.

If the first dose doesn't work after two minutes, Singleton said you should use the second vial of the antidote.

4. Clear airway

While waiting for an ambulance to arrive, continue breathing into the person every five seconds for two minutes. 

5. Recovery position

If you've given someone naloxone, it's best to stay with them until an ambulance arrives.

Naloxone

Naloxone is administered similar to that of an EpiPen. The needle can go through clothes and should be injected in a person's arm or thigh. (Sherry Vivian/CBC)

But, officials say, if you need to leave the person unattended, put them on their side in the recovery position. 

Naloxone take-home kits are available through SWAP (needle exchange) satellite sites, community groups and Mental Health and Addictions services in all four regional health authorities.

People interested in finding the nearest location can contact the 811 provincial health line.